MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BIOPSY MARQUEE KIT; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. BIOPSY MARQUEE KIT; BIOPSY INSTRUMENT
Catalog Number MQK1410
Medical Device Problem Codes Difficult to Remove (1528); Failure to Obtain Sample (2533); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A manufacturing review was conducted.The lot met all release criteria.Visual/microscopic inspection: as the device was not returned, an inspection could not be performed.Functional/performance evaluation: as the device was not returned, an evaluation could not be performed.Medical records review: as medical records were not provided, a review could not be performed.Image/photo review: no medical images have been made available to the manufacturer.Conclusion: the investigation is inconclusive, as the sample was not returned for evaluation.Per the reported event details, it was noted that the procedure was performed in a dense lesion and scar tissue, therefore patient factors may have contributed to the reported event.However, the definitive root cause is unknown.Labeling review: the current instructions for use (ifu) that was included in the product prescribes the proper method of implantation for this device to prevent undue injury to the patient and damage to the product.Ifu states the product is supplied sterile and non-pyrogenic unless the package has been opened or damaged.Sterilized using ethylene oxide.For single patient use only.Do not reuse.Do not resterilize.Instrument penetration depth and sample notch specifications.The following is applicable to all catalogue numbers.The instrument has an 18mm and 25mm penetration depth.The length of the sample notch for the 18mm penetration depth is 17mm.Directions for use: device preparation: using aseptic technique, remove the instrument and coaxial (when applicable) from its package.Remove the protective needle sheath(s).Before using the instrument or coaxial, inspect each needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.Energize (cock) the instrument by pulling back on the energizing slide twice to lock the cutting cannula and stylet in place.Using the penetration depth switch, select the desired penetration depth (18mm or 25mm).The default setting is 25mm.Changing the penetration depth is only possible when the instrument is energized.Note (kit only): prior to performing the procedure, ensure the trocar stylet can be separated from the coaxial cannula without difficulty by loosening the hubs.Retighten the trocar stylet into the coaxial cannula and ensure the trocar stylet is fully seated in the coaxial cannula prior to insertion into the patient.Ifu warns inspect instrument and kit needle components for damaged point, bent shaft or other imperfections prior to use and after each sample is collected.Do not use the device if any imperfection is noted.Precautions: the instrument and kit should be used by a physician who is completely familiar with the indications, contraindications, limitations, typical findings and possible side effects of core needle biopsy, in particular, those relating to the specific tissue being biopsied.The introduction of the needle into the body should be carried out under imaging guidance (ultrasound, x-ray, ct, etc.).Note: this product has not been tested for mr imaging compatibility.Never test the instrument by firing into the air.Damage may occur to the instrument needle tip and could result in patient and/or user injury.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the cutting cannula may cause the stylet to bend at the sample notch.A bent sample notch may interfere with needle function.Potential complications: potential complications associated with core biopsy procedures are site specific and may include, but are not limited to: hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; pneumothorax; and air embolism.Air embolism is a rare but serious potential complication of lung biopsy procedures.Rapid deterioration of neurological status and/or cardiac arrhythmia may be indicative of air embolism.Prompt diagnosis and treatment must be considered if the patient exhibits signs or symptoms of air embolism.
 
Event or Problem Description
It was reported that during an ultrasound guided breast biopsy through dense and scar tissue, the health care provider (hcp) noted that they were allegedly unable to remove the device from the coaxial and that both were stuck in the target tissue after the first sample attempt.It was further reported that the device and coaxial were successfully removed by gently twisting out of the target tissue.Once removed, the hcp allegedly used forceps to separate the device and coaxial to what was noted as an inadequate tissue sample.Reportedly, the procedure was completed with the affected device, without the coaxial.There was no reported patient injury.

Brand Name
BIOPSY MARQUEE KIT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6003429
Report Number2020394-2016-00929
Device Sequence Number76719
Product Code KNW
UDI-Device Identifier00801741097287
UDI-Public(01)00801741097287(17)180430(10)HUAS1510
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2018
Device Catalogue NumberMQK1410
Device Lot NumberHUAS1510
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2016
Initial Report FDA Received Date10/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Patient Weight68